Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 11, NWS Honolulu, HI

April 29, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 29, 2008, 11:00 AM HST for Hawaii County, Hawaii. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2008, 11:00 AM HST (21:00 UTC)
Expired
Apr 30, 2008, 3:32 PM HST
In force
29 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 292100
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1100 AM HST TUE APR 29 2008

...WIND ADVISORY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA
THROUGH 6 PM THIS AFTERNOON...

.STRONG AND GUSTY SOUTHEAST WINDS ARE BEING REPORTED AT THE
SUMMITS OF MAUNA LOA AND MAUNA KEA. THESE WINDS WILL DIMINISH
THIS EVENING...

HIZ028-300400-
/O.NEW.PHFO.WI.Y.0011.080429T2100Z-080430T0400Z/
BIG ISLAND SUMMITS-
1100 AM HST TUE APR 29 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE SOUTHEAST WINDS ARE BEING ENHANCED BY A LOW ALOFT WEST OF THE
STATE. WINDS ARE EXPECTED TO BE 30 TO 35 MPH WITH GUSTS TO OVER
40 MPH THROUGH LATE THIS AFTERNOON.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

DEJESUS
3 follow-up statements
000 
WWHW70 PHFO 300132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST TUE APR 29 2008

...WIND ADVISORY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA
THROUGH 6 AM WEDNESDAY...

.STRONG AND GUSTY SOUTHEAST WINDS ARE BEING REPORTED AT THE
SUMMITS OF MAUNA LOA AND MAUNA KEA. THESE WINDS WILL DIMINISH
EARLY WEDNESDAY...

HIZ028-301445-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-080430T1600Z/
BIG ISLAND SUMMITS-
332 PM HST TUE APR 29 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWHW70 PHFO 301339
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 AM HST WED APR 30 2008

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.WINDS ACROSS THE BIG ISLAND SUMMITS WILL BE ENHANCED TODAY
BETWEEN AN UPPER LEVEL LOW WEST OF THE STATE AND AN UPPER LEVEL
RIDGE EAST OF THE STATE. WIND SPEEDS WILL SLOWLY DIMINISH THROUGH
THE DAY.

HIZ028-010245-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-080501T0400Z/
BIG ISLAND SUMMITS-
339 AM HST WED APR 30 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS AFTERNOON.

SOUTHEAST WINDS OF 20 TO 30 MPH WILL CONTINUE TODAY.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BRAVENDER
000 
WWHW70 PHFO 010132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST WED APR 30 2008

...WIND ADVISORY CANCELLED...

.WINDS OVER THE BIG ISLAND SUMMITS HAVE SUBSIDED BELOW ADVISORY
LEVELS.

HIZ028-010245-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-080501T0400Z/
BIG ISLAND SUMMITS-
332 PM HST WED APR 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN IN THE 15 TO 25 MPH RANGE OVERNIGHT WITH A FEW
GUSTS TO 35 MPH CAN BE EXPECTED THROUGH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 29, 10:00 AM HST, 1 hour earlier.

Area forecast discussion, Apr 29, 10:00 AM HST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST TUE APR 29 2008

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE NORTHEAST OF THE STATE. TRADE WINDS WILL
STRENGTHEN SLIGHTLY THROUGH WEDNESDAY...BRINGING INCREASED SHOWERS
MAINLY TO WINDWARD SLOPES. HIGH CLOUDS WILL COVER THE ISLANDS AT
TIMES THROUGH THE FIRST HALF OF THE WEEK.

&&

.DISCUSSION...
A FAMILY OF UPPER TROUGHS ABOUT WEST AND SOUTHWEST OF THE STATE IS
SWEEPING A MASS OF HIGH CLOUDS OVER THE ISLANDS FROM THE SOUTH THIS
MORNING. CURRENTLY IT APPEARS THAT THE HIGH CLOUDS WILL LINGER
THROUGH THE DAY TODAY. THE INCREASE IN CLOUD COVER WILL HELP TO KEEP
TEMPERATURES A FEW DEGREES COOLER STATEWIDE.

CONDITIONS REMAIN QUITE STABLE...AT LEAST IN THE LOWER LEVELS. 2 AM
BALLOON SOUNDINGS FROM HILO AND LIHUE SHOW THE TRADE WIND INVERSION
HOVERING NEAR 5000 FEET. HOWEVER...INSTABILITY AND INCREASED
MOISTURE AT THE MID LEVELS OF THE ATMOSPHERE COULD PROMOTE THE
DEVELOPMENT OF AFTERNOON CLOUD BUILDUPS OVER THE HIGHER SLOPES OF
MAUI AND THE BIG ISLAND. 500MB TEMPERATURES ARE RUNNING -11 TO -13
DEGREES CENTIGRADE. THIS WILL DEPEND ON THE AMOUNT OF HEATING DURING
THE DAY...BUT WITH HIGH CLOUDS OVER THE AREA...EFFECTIVE INSOLATION
WILL BE INHIBITED SOMEWHAT.

THE INCREASED MOISTURE ALOFT HAS PROMPTED AN UPDATE TO THE ONGOING
MORNING FORECAST. WEBCAMS THIS MORNING AT THE SUMMITS HAVE SHOWN A
LIGHT DUSTING OF SNOW OVER THE SUMMITS OF MAUNA LOA AND MAUNA KEA.
FORECAST MODELS INDICATE A DRYING TREND TO OCCUR LATER THIS EVENING
SO THE THREAT OF PRECIPITATION IS EXPECTED TO WANE OVERNIGHT.

THE WEAKENING FRONT TO THE NORTHWEST OF THE MAIN HAWAIIAN IS NOT
EXPECTED TO HAVE MUCH EFFECT ON ISLAND WEATHER. HIGH PRESSURE
DOMINATING TO THE NORTHEAST OF THE STATE WILL STRENGTHEN
FURTHER...KEEPING THE FRONT AWAY. TRADES WIND SPEEDS WILL INCREASE
A NOTCH THROUGH WEDNESDAY AND HOLD THROUGH THE END OF THE WEEK...AND
SHOWERS WILL BE FOCUSED ON WINDWARD AND MOUNTAIN AREAS. ACCUMULATION
AMOUNTS WILL REMAIN ON THE LIGHT SIDE. PREVAILING TRADES WILL
CONTINUE TO BLOW VOLCANIC EMISSIONS FROM KILAUEA TO THE WEST...AWAY
FROM HILO AND THE SMALLER ISLANDS...BUT KEEPING SOUTHWEST PORTIONS
OF THE BIG ISLAND QUITE HAZY.

BY THE END OF THE WEEKEND...FORECAST MODELS ARE SHOWING AN UPPER
TROUGH TO TO AFFECT THE RIDGE ALOFT OVER THE ISLANDS AS A WEAKENING
FRONT APPROACHES FROM THE NORTHWEST. IN THIS SCENARIO...WINDS FROM
SUNDAY INTO NEXT TUESDAY WILL SHIFT SLIGHTLY. A SOUTHEASTERERLY
COMPONENT MAINLY AROUND KAUAI WILL TRANSITION TO NEARLY EASTERLY
WINDS ACROSS THE REST OF THE STATE.

&&

MARINE...
THE 1910Z QUIKSCAT PASS SHOWED MODERATE TO FRESH TRADE WINDS WITH
SPEEDS IN THE 25 KT RANGE OVER THE WATERS ON THE WINDWARD SIDE OF
THE ISLANDS AND THROUGH THE CHANNELS. THE SMALL CRAFT ADVISORY HAS
BEEN EXPANDED TO COVER THESE ZONES. SOME ACCELERATION EFFECT AROUND
THE INDIVIDUAL ISLANDS ARE PRODUCING GUSTY WINDS AROUND THE TIPS AND
MAY BE BLEEDING INTO THE LEEWARD WATERS. HOWEVER COVERAGE OF THESE
LOCALIZED GUSTS ARE NOT ENOUGH TO WARRANT AN ADVISORY IN THE LEEWARD
WATERS OF THE WESTERN ISLANDS.

THE HIGH SURF ADVISORY CONTINUES FOR SOUTH FACING SHORES. A POWERFUL
STORM EAST OF NEW ZEALAND LAST WEEK PRODUCED A LARGE SOUTH SWELL
WHICH WILL BE ROLLING ON SOUTH FACING SHORELINES. THE SWELL WILL
CONTINUE TO BUILD THROUGH WEDNESDAY...AND CONTINUE AT ELEVATED
LEVELS THROUGH THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR SOUTH FACING SHORES
OF ALL HAWAIIAN ISLANDS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD
WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAALAEA
BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD
WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

ELAU

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.